Journal of Applied Mathematics and Computing

, Volume 32, Issue 2, pp 289–301 | Cite as

Extremal ranks of submatrices in an Hermitian solution to the matrix equation AXA *=B with applications

Article

Abstract

Suppose that AXA *=B is a consistent matrix equation and partition its Hermitian solution X *=X into a 2-by-2 block form. In this paper, we give some formulas for the maximal and minimal ranks of the submatrices in an Hermitian solution X to AXA *=B. From these formulas we derive necessary and sufficient conditions for the submatrices to be zero or to be unique, respectively. As applications, we give some properties of Hermitian generalized inverses for an Hermitian matrix.

Keywords

Maximal rank Minimal rank Submatrices Hermitian solution Skew-Hermitian solution matrix equation 

Mathematics Subject Classification (2000)

15A03 15A09 15A24 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Baksalary, J.K.: Nonnegative definite and positive definite solutions to the matrix equation AXA *=B. Linear Multilinear Algebra 16, 133–139 (1984) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chang, X., Wang, J.: The symmetric solution of the matrix equations AX+YA=C, AXA T+BYB T=C and (A T XA,B T XB)=(C,D). Linear Algebra Appl. 179, 171–189 (1993) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Dai, H., Lancaster, P.: Linear matrix equations from an inverse problem of vibration theory. Linear Algebra Appl. 246, 31–47 (1996) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Groß, J.: Nonnegative-definite and positive-definite solution to the matrix equation AXA *=B-revisited. Linear Algebra Appl. 321, 123–129 (2000) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Khatri, C.G., Mitra, S.K.: Hermitian and nonnegative definite solutions of linear matrix equations. SIAM J. Appl. Math. 31, 579–585 (1976) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Liao, A., Bai, Z.: The constrained solutions of two matrix equations. Acta Math. Sin. Engl. Ser. 18(4), 671–678 (2002) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Liao, A., Bai, Z.: Least-squares solutions of the matrix equation A T XA=D in bisymmetric matrix set. Math. Numer. Sin. 24(1), 9–20 (2002) (in Chinese) MathSciNetGoogle Scholar
  8. 8.
    Liu, Y.: Some properties of submatrices in a solution to the matrix equations AX=C,XB=D. J. Appl. Math. Comput. doi: 10.1007/s12190-008-0192-7
  9. 9.
    Liu, Y.: Ranks of solutions of the linear matrix equation AX+YB=C. Comput. Math. Appl. 52, 861–872 (2006) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Liu, Y.: Ranks of least squares solutions of the matrix equation AXB=C. Comput. Math. Appl. 55, 1270–1278 (2008) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Liu, Y., Tian, Y.: More on extremal ranks of the matrix expressions ABX±X * B * with statistical applications. Numer. Linear Algebra Appl. 15, 307–325 (2008) CrossRefMathSciNetGoogle Scholar
  12. 12.
    Marsaglia, G., Styan, G.P.H.: Equalities and inequalities for ranks of matrices. Linear Multilinear Algebra 2, 269–292 (1974) CrossRefMathSciNetGoogle Scholar
  13. 13.
    Rao, C.R., Mitra, S.K.: Generalized Inverse of Matrices and Its Applications. Wiley, New York (1971) MATHGoogle Scholar
  14. 14.
    Tian, Y., Liu, Y.: Extremal ranks of some symmetric matrix expressions with applications. SIAM J. Matrix Anal. Appl. 28, 890–905 (2006) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Tian, Y.: The minimal rank of the matrix expression ABXYC. Mo. J. Math. Sci. 14, 40–48 (2002) Google Scholar
  16. 16.
    Tian, Y.: Upper and lower bounds for ranks of matrix expressions using generalized inverses. Linear Algebra Appl. 355, 187–214 (2002) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Tian, Y.: Uniqueness and independence of submatrices in solutions of matrix equations. Acta Math. Univ. Comen. 72, 159–163 (2003) MATHGoogle Scholar
  18. 18.
    Tian, Y.: Ranks of solutions of the matrix equation AXB=C. Linear Multilinear Algebra 51, 111–125 (2003) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Tang, X., Cao, C.: Linear maps preserving pairs of Hermitian matrices on which the rank is additive applications. J. Appl. Math. Comput. 19, 253–260 (2005) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Wei, M., Wang, Q.: On rank-constrained Hermitian nonnegative-definite least squares solutions to the matrix equation AXA *=B. Int. J. Comput. Math. 84, 945–952 (2007) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Wang, G., Wei, Y., Qiao, S.: Generalized Inverses: Theory and Computations. Science Press, Beijing/New York (2004) Google Scholar
  22. 22.
    Zhang, X., Cheng, M.: The rank-constrained Hermitian nonnegative-definite and positive-definite solutions to the matrix equation AXA *=B. Linear Algebra Appl. 370, 163–174 (2003) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2009

Authors and Affiliations

  1. 1.Department of Applied MathematicsShanghai Finance UniversityShanghaiPeople’s Republic of China
  2. 2.China Economics and Management AcademyCentral University of Finance and EconomicsBeijingPeople’s Republic of China

Personalised recommendations